Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 10:01 PM CDT for 4 counties in North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 10:01 PM CDT (03:01 UTC)
- Expired
- Jul 28, 2008, 11:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:30 PM CDT | HAIL 1 | 8 S Mapes, ND | VERY HEAVY RAIN AND SEVERAL LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290301
SVRFGF
NDC005-063-071-099-290400-
/O.NEW.KFGF.SV.W.0166.080729T0301Z-080729T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH
OF CRARY TO 3 MILES EAST OF HAMAR...MOVING TO THE EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKOTA AND MAPES AT 1020 PM CDT...
MICHIGAN AT 1030 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4822 9819 4785 9799 4783 9853 4785 9853
4785 9861 4810 9877
TIME...MOT...LOC 0301Z 250DEG 30KT 4813 9859 4788 9843
$$
DK/JK2 follow-up statements
000
WWUS53 KFGF 290316
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT MON JUL 28 2008
NDC005-290325-
/O.CAN.KFGF.SV.W.0166.000000T0000Z-080729T0400Z/
BENSON ND-
1015 PM CDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN BENSON
COUNTY IS CANCELLED...
AT 1015 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN EXTREME SOUTHEASTERN BENSON COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4810 9855 4822 9819 4785 9799 4785 9841
4793 9845 4800 9851
TIME...MOT...LOC 0315Z 250DEG 30KT 4817 9842 4792 9827
$$
NDC063-071-099-290400-
/O.CON.KFGF.SV.W.0166.000000T0000Z-080729T0400Z/
RAMSEY ND-NELSON ND-WALSH ND-
1015 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN NELSON...SOUTHEASTERN RAMSEY AND EXTREME SOUTHWESTERN
WALSH COUNTIES...
AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF BROCKET TO 7 MILES EAST OF STUMP LAKE...MOVING TO THE
EAST AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MAPES BY 1025 PM CDT...
MICHIGAN BY 1030 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4810 9855 4822 9819 4785 9799 4785 9841
4793 9845 4800 9851
TIME...MOT...LOC 0315Z 250DEG 30KT 4817 9842 4792 9827
$$
DK/JK000
WWUS53 KFGF 290335
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1035 PM CDT MON JUL 28 2008
NDC063-071-099-290400-
/O.CON.KFGF.SV.W.0166.000000T0000Z-080729T0400Z/
RAMSEY ND-NELSON ND-WALSH ND-
1035 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN NELSON...SOUTHEASTERN RAMSEY AND EXTREME SOUTHWESTERN
WALSH COUNTIES...
AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF WHITMAN TO 5 MILES SOUTHWEST OF PETERSBURG...MOVING TO
THE EAST AT 35 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4822 9819 4785 9799 4785 9821 4798 9833
4801 9851 4803 9851 4803 9853 4808 9855
4810 9855
TIME...MOT...LOC 0335Z 250DEG 30KT 4823 9818 4797 9804
$$
DK/JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:47 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 28, 3:47 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 347 PM CDT MON JUL 28 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY WATER VAPOR LOOP SHOWS SHORT WAVE WITH PRECIPITATION IN NORTHERN MN. PRECIPITATION SHOULD CONTINUE MOVING EAST OUT OF THE AREA LATE THIS AFTERNOON AND EARLY EVENING. CURRENT LIS ARE ABOUT -8 ALONG THE ND/SD BORDER. BEST MOISTURE SURFACE FLUX CONVERGENCE WAS ALONG THE ND/SD BORDER AND IN WESTERN ND AHEAD OF COLD FRONT. MID LEVEL CAP WAS LOCATED ACROSS SD. SURFACE LOW WAS LOCATED NEAR FAITH SD WITH A TROUGH EXTENDING INTO WESTERN ND. EXPECT THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN ND THIS AFTERNOON AND EVENING AND MOVE EAST/SOUTHEAST TONIGHT. WILL KEEP HIGHEST POPS SOUTH. UPPER LEVEL TROUGH/JET/COLD FRONT WILL MOVE INTO THE AREA TONIGHT. POCKET OF INSTABILITY REMAINS OVER EASTERN ND AT 06Z/29 WHICH SHIFTS INTO THE EASTERN ZONES BY 12Z/29. WILL INTRODUCE A LITTLE MORE QPF IN WESTERN ZONES LATE TONIGHT AND EASTERN ZONES TUE MORNING. HOWEVER CAPES WILL BE LOW AT THAT TIME OF THE MORNING. COLD CORE LOW ALOFT COULD PRODUCE SHOWERS TUE AFTERNOON IN THE FAR NORTHEAST ZONES BUT WILL LEAVE OUT FOR NOW AS MOST OF THE SHOWERS SHOULD FALL IN SOUTHWEST ONTARIO. NEXT INSTABILITY AND CHANCE FOR THUNDERSTORMS IS EXPECTED WED NIGHT AND THU. && .LONG TERM (FRI-MON)... MODELS ARE HAVING TIMING ISSUES FOR THIS PERIOD. RIDGING ALOFT WILL TRY TO BUILD INTO THE NORTHERN PLAINS...BUT THE TRUE RIDGE ALOFT WILL STILL REMAIN JUST TO OUR WEST. THIS WILL MEAN TEMPS NEAR NORMAL AND FAIRLY DRY WEATHER. FOR NOW WILL NOT MENTION ANY STORMS...ALTHOUGH CAN/T RULE OUT THE POTENTIAL. && .AVIATION... EXPECT VFR CONDITIONS BEFORE THE THREAT FOR THUNDER MOVES INTO THE AREA BY THIS AFTERNOON. CONDITIONS SHOULD LOWER INTO THE MVFR RANGE NEAR ANY STORMS THIS AFTERNOON/EVENING...BEFORE DRIER AIR FILTERS INTO THE REGION BY TUESDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES/KELLENBENZ
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 39 min |
| Jul 28, 9:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 61 min |
| Jul 28, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 63 min |
| Jul 28, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 60 min |
| Jul 28, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 59 min |
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 29, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 28 min |
| Jul 29, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.